Digitalis Toxicity Clinical Presentation
- Author: Vinod Patel, MD; Chief Editor: Jeffrey N Rottman, MD more...
Most cases of pediatric digitalis poisoning are unintentional ingestions; thus, a good social history with emphasis on available medications and the extent of home childproofing is necessary.
In patients who have been taking digoxin, the recent addition of a new drug to their regimen should be noted. Drugs that can elevate the digoxin level include the following:
In contrast, rifampin increases digitalis metabolism by enzymatic stimulation and thereby decreases the digoxin level.
Central nervous system (CNS) symptoms of digitalis toxicity include the following:
Confusion or giddiness
Paresthesias and neuropathic pain
Visual aberration often is an early indication of digitalis toxicity. Yellow-green distortion is most common, but red, brown, blue, and white distortions also occur. Drug intoxication also may cause the following:
Decreased visual acuity
Yellow halos around lights (xanthopsia)
Transient amblyopia or scotomata
Gastrointestinal (GI) symptoms in acute or chronic toxicity include the following:
Failure to thrive (in pediatric patients)
Mesenteric ischemia (a rare complication of rapid IV infusion)
Cardiac symptoms include the following:
Shortness of breath
Swelling of lower extremities
Patients can have an asymptomatic period of from several minutes to several hours after the oral ingestion of a single toxic dose. Clinical signs may be subtle or obvious, depending on the severity of toxicity. Acute toxicity is rarely subtle, whereas chronic toxicity may be difficult to diagnose. Nausea, vomiting, and drowsiness are among the most common extracardiac manifestations. Visual changes usually affect patients with chronic toxicity. Emphasis should be placed on the vital signs and the neurologic and cardiovascular findings.
The patient's mentation may change according to the severity of digoxin toxicity, as well as associated comorbid conditions. Although the patient may note visual changes, the pupils are spared and objective findings are few. Drug-induced fever does not occur.
The pulse may be irregular if the patient has atrial fibrillation or arrhythmia arising from the digoxin toxicity itself. Hypotension may be observed if the patient has chronic heart failure or dehydration secondary to decreased oral intake. Neck findings include increased jugular venous pressure.
Hemodynamic instability is related directly to the presence of a dysrhythmia or to acute exacerbation of chronic heart failure (CHF). Associated cardiomegaly may be identified. Cardiovascular findings on physical examination relate to the severity of CHF, dysrhythmias, or hemodynamic instability.
The respiratory rate is sometimes increased. Basal crepitations are associated with CHF. Although GI symptoms are common, the abdominal examination is usually nonspecific. An enlarged liver secondary to CHF (ie, hepatic congestion) may be palpated. Hepatojugular reflux is present. Pedal edema is noted if the patient has renal failure or decompensated CHF.
Neurologic findings are related to changes in sensorium or mental status. Lateralizing findings usually indicate another disease process.
Gheorghiade M, van Veldhuisen DJ, Colucci WS. Contemporary use of digoxin in the management of cardiovascular disorders. Circulation. 2006 May 30. 113(21):2556-64. [Medline].
Ali KM. Collateral effects of antiarrhythmics in pediatric age. Curr Pharm Des. 2008. 14(8):782-7. [Medline].
Ahmed A, Waagstein F, Pitt B, et al. Effectiveness of digoxin in reducing one-year mortality in chronic heart failure in the Digitalis Investigation Group trial. Am J Cardiol. 2009 Jan 1. 103(1):82-7. [Medline]. [Full Text].
The Internet Drug Reference Top 300 Prescriptions for 2005. RxList. Available at http://www.rxlist.com/script/main/art.asp?articlekey=79509. Accessed: March 4, 2010.
Bronstein AC, Spyker DA, Cantilena LR Jr, Rumack BH, Dart RC. 2011 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th Annual Report. Clin Toxicol (Phila). 2012 Dec. 50(10):911-1164. [Medline].
Litovitz TL, Klein-Schwartz W, White S, Cobaugh DJ, Youniss J, Drab A, et al. 1999 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med. 2000 Sep. 18(5):517-74. [Medline].
Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Giffin SL. 2008 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 26th Annual Report. Clin Toxicol (Phila). 2009 Dec. 47(10):911-1084. [Medline].
Koren G, Parker R. Interpretation of excessive serum concentrations of digoxin in children. Am J Cardiol. 1985 Apr 15. 55(9):1210-4. [Medline].
Cepeda Piorno J, Pobes Martínez de Salinas A, González García ME, Fernández Rodríguez E. [Use of MDRD equation to detect occult renal failure and reduce the risk of digitalis overdose]. Nefrologia. 2009. 29(2):150-5. [Medline]. [Full Text].
Thacker D, Sharma J. Digoxin toxicity. Clin Pediatr (Phila). 2007 Apr. 46(3):276-9. [Medline].
Chan AL, Wang MT, Su CY, Tsai FH. Risk of digoxin intoxication caused by clarithromycin-digoxin interactions in heart failure patients: a population-based study. Eur J Clin Pharmacol. 2009 Dec. 65(12):1237-43. [Medline].
Mahdyoon H, Battilana G, Rosman H, Goldstein S, Gheorghiade M. The evolving pattern of digoxin intoxication: observations at a large urban hospital from 1980 to 1988. Am Heart J. 1990 Nov. 120(5):1189-94. [Medline].
See I, Shehab N, Kegler SR, Laskar SR, Budnitz DS. Emergency department visits and hospitalizations for digoxin toxicity: United States, 2005 to 2010. Circ Heart Fail. 2014 Jan. 7 (1):28-34. [Medline]. [Full Text].
Haynes K, Heitjan D, Kanetsky P, Hennessy S. Declining public health burden of digoxin toxicity from 1991 to 2004. Clin Pharmacol Ther. 2008 Jul. 84(1):90-4. [Medline].
Aarnoudse AL, Dieleman JP, Stricker BH. Age- and gender-specific incidence of hospitalisation for digoxin intoxication. Drug Saf. 2007. 30(5):431-6. [Medline].
Rathore SS, Wang Y, Krumholz HM. Sex-based differences in the effect of digoxin for the treatment of heart failure. N Engl J Med. 2002 Oct 31. 347(18):1403-11. [Medline].
Woolf AD, Wenger T, Smith TW, Lovejoy FH Jr. The use of digoxin-specific Fab fragments for severe digitalis intoxication in children. N Engl J Med. 1992 Jun 25. 326(26):1739-44. [Medline].
Yang EH, Shah S, Criley JM. Digitalis toxicity: a fading but crucial complication to recognize. Am J Med. 2012 Apr. 125(4):337-43. [Medline].
Bismuth C, Gaultier M, Conso F, Efthymiou ML. Hyperkalemia in acute digitalis poisoning: prognostic significance and therapeutic implications. Clin Toxicol. 1973. 6(2):153-62. [Medline].
Wofford JL, Hickey AR, Ettinger WH, Furberg CD. Lack of age-related differences in the clinical presentation of digoxin toxicity. Arch Intern Med. 1992 Nov. 152(11):2261-4. [Medline].
Kirrane BM, Olmedo RE, Nelson LS, Mercurio-Zappala M, Howland MA, Hoffman RS. Inconsistent approach to the treatment of chronic digoxin toxicity in the United States. Hum Exp Toxicol. 2009 May. 28(5):285-92. [Medline].
Smith TW, Butler VP Jr, Haber E, Fozzard H, Marcus FI, Bremner WF, et al. Treatment of life-threatening digitalis intoxication with digoxin-specific Fab antibody fragments: experience in 26 cases. N Engl J Med. 1982 Nov 25. 307(22):1357-62. [Medline].
Zucker AR, Lacina SJ, DasGupta DS, Fozzard HA, Mehlman D, Butler VP Jr, et al. Fab fragments of digoxin-specific antibodies used to reverse ventricular fibrillation induced by digoxin ingestion in a child. Pediatrics. 1982 Sep. 70(3):468-71. [Medline].
Kelly RA, Smith TW. Recognition and management of digitalis toxicity. Am J Cardiol. 1992 Jun 4. 69(18):108G-118G; disc. 118G-119G. [Medline].
Brubacher JR, Ravikumar PR, Bania T, Heller MB, Hoffman RS. Treatment of toad venom poisoning with digoxin-specific Fab fragments. Chest. 1996 Nov. 110(5):1282-8. [Medline].
Rajapakse S. Management of yellow oleander poisoning. Clin Toxicol (Phila). 2009 Mar. 47(3):206-12. [Medline].